66.67%

I’m now on Cycle 8: two thirds of the way through my (seemingly endless) chemotherapy treatment.

The first six cycles were the worst: At the start of the cycle, the Hospital dosed me up with two chemicals: Oxaliplatin, an anti-cancer drug with lots of nasty side effects, and Calcium Lactate(?), followed by a 2-day ‘ambulatory’ infusion using a ‘pump’ (actually a baloon in a plastic jar) filled with 5-Fluorouracil (5-FU).

Side effects were numerous and unpleasant, but the biggest problem seemed to be the large doses of steroids they gave me to counteract the chemo drugs.  These caused all sort sorts of side effects, the main one being constipation.  Effects from the Oxaliplatin included confusion, tingling in the hands and feet (similar to, but worse than) the effect of diabetic neuropathy.

On the fifth cycle my diabetes got completely out of control and I had a night in hospital thanks to high blood sugar and dehydration.  Nice.

On the sixth cycle the tingling did not go away, and the oncologists decided to stop the oxaliplatin, while continuing with the 5-FU.  This immediately improved many of the unpleasant symptoms.

Unfortunately, the constipation remained until, on the seventh cycle, I managed to persuade the docs to reduce the steroids by half.  That definitely helped and during this last cycle I have been almost normal (although my wife might not agree!).

Four more to go.  I’ll report back about whether the symptom reduction continues…

Bookmark the permalink.

Comments are closed.